Is it safe to take decongestant if you're on antidepressants?
I take a variety of medications for depression, sinus problems and problems with my blood pressure. I also take aspirin often. Is there any way to find out if my medications are interacting in a way thats bad for me?
Great question. Medication interactions are always something to think about especially when you are on a lot of them. Figuring out if you are taking any medications that may interact with each other is the job of your primary care physician. In addition, your pharmacist at the pharmacy you buy your medications is also looking for dangerous interactions and should inform the prescribing physician if one is found. Getting back to your question, decongestant medications probably will not interact significantly with your antidepressants. However, this does depend on which one(s) you are on, and there are quite a few of them. I will say that decongestants will probably raise your blood pressure while you are taking them. Thus, if you typically have high blood pressure, this will make it harder to control with the medications you are currently taking. The aspirin is most likely fine. I suggest that you schedule an appointment with your primary care physician. He or she can take a look at your medication list and determine if there are any drug interactions which are concerning. In addition, your doctor can recommend the best decongestant medication that will have the fewest side effects and the fewest interactions with your other medications.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.